Funnel Cloud, Winnebago
- When
- July 7, 12:35 PM CST
- Where
- Winnebago County, 0.55 mi ENE of Rockton
- Reported by
- Broadcast Media
- Coordinates
- 42.453, -89.060
Several high based funnel clouds were observed from Route 2 near Rockton.
Scattered thunderstorms moved across northwest Illinois during the afternoon of July 7th, producing several funnel clouds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across northwest Illinois during the afternoon of July 7th, producing several funnel clouds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 7, 11:14 AM CST, 1 hour 21 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 1214 PM CDT Wed Jul 7 2021 .SHORT TERM... 327 AM CDT Through Thursday... After a prolonged warm and dry stretch extending back to the beginning of the month, a cold front moving into the area later today and tonight will usher in a cooler and much more active period into next week. Scattered convection continues to fester across central Wisconsin early this morning as modest low-level flow lifts over an effective cold front now snaking west to east across southern Wisconsin. An outflow boundary that has been surging south into far northeast Illinois is quickly washing out over the north side of Chicago into far western Lake County amid persistent low-level SW flow. While cirrus will continue to increase across the area this morning, forecast soundings suggest the environment will become generally uncapped by late morning. Some mixing out of ongoing higher dew points under the nocturnal inversion may delay the uncapping by a couple hours, but at least slight chance PoPs are warranted by early afternoon across the CWA. Forcing mechanisms through early afternoon will likely be limited to a lake breeze boundary near the Lake Michigan shore and a mid- level deformation axis pivoting northward into east-central IL and central IN this morning. With poor mid-level lapse rates and a deep dry layer as noted on the 00z DVN RAOB advecting over the area, any convection through 2-3pm may struggle to develop sustained deep cores. However, dynamic cooling and increasing moisture advection ahead of an approaching mid-level wave will produce a somewhat more favorable environment across much of northern Illinois mid to late afternoon. Scattered deeper convection is expected to quickly develop ahead of the wave and associated surface front across northwest IL mid-afternoon and continue across northern IL through early evening. Initial storms may produce some gusty sub-severe or marginally severe winds owing to the antecedent dry air and increasing deep-layer shear. Activity should gradually diminish from NW to SE through the night as the somewhat sheared mid-level wave drags across the area. Some isolated showers may linger southeast of I-55 on Thursday, but much of the area will see notably cooler and cloudier conditions through the day. Temps will range from the upper 60s near Lake Michigan to the low 70s north and mid 70s south. North winds gusting to 20 mph will result in a potential high swim risk for all IL/IN beaches Thursday afternoon and night. Kluber && .LONG TERM... 428 AM CDT Thursday night through Tuesday... After a break in the precip Thursday night into at least Friday morning, steep isentropic ascent on return flow west of the Mississippi River on Friday will likely force a NW to SE oriented axis of convection that may nose eastward into the CWA Friday and especially Friday night. While the exact details of the evolution from mid-level wave to cut- off low remain variable in long-term guidance, a system will impact at least part of our area from the weekend into early next week. The initial trough will dig through the Northern Great Plains on Saturday before cutting off somewhere across northern MO or southern IA on Sunday. Showers and a few storms may develop late Friday into Saturday as warm, moist air moves into the region. Once the low forms, it may stall and remain over our area bringing daily showers and storms into early next week. Borchardt/Warner/Kluber && .AVIATION... For the 18Z TAFs... The primary forecast concerns through the TAF period are as follows: - Timing of a lake breeze this afternoon, as it has stalled upstream of ORD/MDW (low confidence) - A waves of showers and storms this afternoon and evening, mainly between 19-02Z (medium confidence) - Low clouds (500-800 feet), mist, and rain showers prevailing after dark through sunrise at all terminals (medium confidence) A lake-enhanced cold front was surging toward ORD/MDW this morning but has since stalled and is even showing signs of retreating. Opted to cautiously push back the timing of the associated wind shift at the Chicago terminals back to 19Z, though an even later arrival may nevertheless occur based on current trends. Otherwise, southwesterly winds with occasional gusts in the 15-20 kt range will prevail through the afternoon at all terminals. Showers and a few thunderstorms continue to percolate roughly along and southeast of a line from IKK to GYY. Meanwhile, a more concentrated area of showers and storms is developing along a cold front just east of the Mississippi River. We believe the latter area of storms will increase in coverage as the afternoon progresses and approach if not impact all terminals by late afternoon. With collaboration with CWSU ZAU, opted to shift the timing of thunder in the outgoing TAF package by an hour highlighting the 22-02Z timeframe as the period with peak coverage. At RFD, the highest coverage is expected between 19-22Z. All thunderstorms today will produce torrential downpours with low visibility as well as gusty northwesterly winds. Behind the cold front, northerly winds and low clouds are expected to develop with on and off mist and rain showers. Confidence is medium that IFR cigs will develop with bases between 500 and 800 feet before midnight, and low that bases may drop as low as 300-400 feet before daybreak. Drops in visibility of 4-6 miles will occur during the overnight hours, as well. Conditions are expected to improve after sunrise and especially between 15-18Z with cloud bases rising toward 1200-2000 feet. Borchardt && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1147 AM CDT Wed Jul 7 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-081700-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1147 AM CDT Wed Jul 7 2021 /1247 PM EDT Wed Jul 7 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited damaging wind risk...up to 60 mph.
Limited Fog Risk.
DISCUSSION...
Scattered thunderstorms will develop this afternoon and continue
through the evening. Some storms may contain brief wind gusts up
to 60 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Elevated Swim Risk.
Friday through Tuesday...
Limited Thunderstorm Risk.
DISCUSSION:
An active period of weather will bring periods showers and
isolated to scattered thunderstorms late this weekend into early
next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 30 mph.
LMZ740>745-081700-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1147 AM CDT Wed Jul 7 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 50 kts.
Limited Fog Risk.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday through Tuesday...
Limited Thunderstorm Risk.
Ogorek
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville
1226 PM CDT Wed Jul 7 2021
ILZ023-108-INZ001-002-071900-
Eastern Will IL-Kankakee IL-Porter IN-Lake IN-
1226 PM CDT Wed Jul 7 2021
...THUNDERSTORMS WITH GUSTY WINDS AND TORRENTIAL DOWNPOURS MOVING
INTO NORTHWESTERN INDIANA...
At 1225 PM CDT, Doppler radar was tracking strong thunderstorms from
Momence, Illinois to Chesterton, Indiana moving east at 15 mph.
Pea size hail and wind gusts up to 50 mph with downed tree limbs
will be possible with these storms.
Locations impacted include...
Gary, Portage, Merrillville, Valparaiso, Schererville, Hobart,
Kankakee, Crown Point, Bourbonnais, Bradley, Chesterton, Cedar Lake,
Lowell, Manteno, Peotone, Hebron, Momence, Griffith, St. John and
Lake Station.
Including the following interstates...
I-57 between mile markers 308 and 327.
Indiana I-90 between mile markers 22 and 37.
Indiana I-94 between mile markers 19 and 32.
Indiana I-65 between mile markers 235 and 258.
This includes... Valparaiso University, Illiana Motor Speedway,
Kankakee Community College, Lake County Fairgrounds, Olivet Nazarine
University, Porter County Fairgrounds, and Will County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4127 8719 4119 8733 4117 8753 4101 8785
4129 8790 4171 8693 4137 8693
TIME...MOT...LOC 1725Z 261DEG 12KT 4141 8730
BorchardtSPECIAL WEATHER STATEMENT National Weather Service Chicago/Romeoville IL 1255 PM CDT Wed Jul 7 2021 ILZ023-032-033-039-072000- Kankakee-Livingston-Iroquois-Ford- Including the cities of Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, Watseka, Gilman, Paxton, and Gibson City 1255 PM CDT Wed Jul 7 2021 ...Funnel Clouds Possible Early This Afternoon... Atmospheric conditions are favorable for the development of funnel clouds in conjunction with isolated showers. The area favored for these includes much of Livingston, Ford, and Iroquois Counties as well as southern portions of Kankakee County. These funnel clouds normally only protrude a few hundred feet downward from the parent cloud, rotate or spin like a top, and last a few minutes before dissipating. These funnel clouds rarely touch the ground and typically do not pose any sort of hazard. The atmospheric conditions that these funnel clouds develop in do not support strong, damaging tornadoes. However, on extremely rare occasions, these funnels can briefly touch the ground and produce very minimal, if any, damage. If threatening weather approaches, move indoors to a place of safety. The National Weather Service will continue to closely monitor the situation. MDB
The Milwaukee radar (KMKX), 71 km away, was scanning. The volume nearest the first event began at 18:35 UTC.
2 funnel cloud. Local standard time, as filed.
Several high based funnel clouds were observed from Route 2 near Rockton.
A funnel cloud was observed one quarter of the way to the ground near South Beloit. No contact with the ground was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970343, 970344.